Tegretol: Dangerous Treatment for Bipolar Disorder

by | Mar 7, 2011

Carbamazepine, marketed as Tegretol, is an anti-seizure medication sometimes used to treat Bi-polar Disorder. Tegretol side effects can be extremely dangerous and life-threatening.  When used to prevent epileptic seizures, this drug’s benefit was thought to outweigh the potential for permanent damage and death.
But in 2008, the FDA convened a panel to review information collected that showed an association between Tegretol (and other antiepileptic drugs) and suicidal behavior. They discovered in treating with a placebo, 1 out of 1,000 patients showed suicidality compared to 3.5 out of 1,000 taking an antiepileptic drug.
Here is what they discovered: 1

     

  • Taking antiepileptic medicines may increase the risk of having suicidal thoughts or actions;
  • Do not make any changes to the medication regimen without first talking with the responsible healthcare professional;
  • Pay close attention to any day-to-day changes in mood, behavior and actions. These changes can happen very quickly so it is important to be mindful of any sudden differences.
  • Be aware of common warning signs that might be a signal for risk of suicide. Some of these are:

 
o  Talking or thinking about wanting to hurt yourself or end your life
o  Withdrawing from friends and family
o  Becoming depressed or having your depression get worse
o  Becoming preoccupied with death and dying
o  Giving away prized possessions
The history of this drug is a sordid one. According to an online site which has legal advice for those who have been damaged by this dangerous drug: 2
“On March 11, 1968, after the manufacturer submitted repeated applications for Tegretol, the FDA approved the drug, but only for the treatment of pain associated with trigeminal neuralgia…
“Five years later, Novartis, formerly CIBA Pharmaceuticals, began lobbying the FDA to approve Tegretol as a treatment for epilepsy, all the while hailing the drug’s safety and its non-carcinogenic nature. The FDA was not impressed by the manufacturer’s alleged year-long animal study involving rats, which Novartis used to prove the drug to be non-carcinogenic. The agency approved Tegretol as a drug of last resort, for use only with epileptic patients who did not respond to treatment with other drugs, the suit states.
“However, Novartis aggressively marketed Tegretol for use as a first-line treatment of epilepsy, plus for a broader use as an anticonvulsant drug and as a mood stabilizer. While marketing the drug’s efficacy, Novartis failed to inform the public of its associated dangers, such as Stevens Johnson Syndrome and Toxic Epidermal Necrolysis Syndrome, both of which cause severe skin reactions…”

 

What are these skin conditions? According to EMedicine from WebMD, “Toxic epidermal necrolysis (TEN) is an acute dermatologic disease, the presentation of which may constitute a true emergency…. Nearly all cases of toxic epidermal necrolysis are induced by medications, and the mortality rate can approach 40%…. Stevens-Johnson syndrome (SJS) may also present as a dermatologic emergency…” 3

 

The list of Tegretol side effects doesn’t end with suicidality and skin disorders.

 

Here is a partial list, from the most common to the less likely but more severe: 4

 

·         Dizziness
·         Drowsiness
·         Unsteadiness
·         Nausea
·         Vomiting.

 

  • Worsening of seizures  
  • Hallucinations  
  • Depression
  • Suicidal thoughts or behaviors  
  • Anemia or other blood disorders  
  • Unusual bruising or bleeding  
  • Increased infections or infections that do not go away  
  • Water retention, swelling, or difficulty breathing, which can be signs of congestive heart failure (CHF)  
  • High blood pressure (hypertension) or low blood pressure (hypotension)  
  • An irregular heart rhythm (arrhythmia)  
  • Yellowing of the whites of the eyes or skin (jaundice), which may be a sign of liver damage, including liver failure or hepatitis  
  • Difficulty passing urine or a sudden, unexplained decrease in urine production (which can be a sign of kidney damage)  
  • Low sodium levels in the blood (hyponatremia), which may cause symptoms that include:
  •  

o  Loss of appetite
o  Nausea or vomiting
o  Irritability
o  Excessive tiredness
o  Confusion
o  Hallucinations
o  Muscle weakness
o  Muscle spasms or cramps

 

  • Signs of an allergic reaction, including:

o  An unexplained rash
o  Hives
o  Itching
o  Unexplained swelling

 

  • Suicidal thinking or behavior
  •  

Is there a safer way to treat bipolar disorder? A study was performed on bipolar patients.  “Omega3 fatty acids were well tolerated and improved the short-term course of illness in this preliminary study of patients with bipolar disorder.”

 

Commenting on the study, Dr. Hyla Cass, a former Assistant Clinical Professor of Psychiatry at UCLA School of Medicine, was not surprised with this outcome. 

 

“In my own practice, I find that lower doses of fish oil will work when combined with other supplements, such as vitamins, minerals, and amino acids that are often deficient in these cases, and work together to help restore balance.” 5

 

1.                http://professionals.epilepsy.com/medications/p_tegretol_serious.html

 

2.                http://www.lawyersandsettlements.com/articles/sjs/stevens-johnson-syndrome-sjs-27-14175.html

 

3.                http://emedicine.medscape.com/article/1124127-overview

 

4.                http://epilepsy.emedtv.com/tegretol/tegretol-side-effects.html

 

5.                http://www.cassmd.com/library/fish.oil.bipolar.study.html

 

2 Comments

  1. Judy

    Hello
    Having taken Tegretol 200mg daily for 18 years to treat a mild hypo manic bipolar condition I often wonder about the long term effects.
    I’ve been well in general,no longer needing to self medicate to cope, although I still smoke 3 to 4 small cigarettes per day..my only vice.
    Life feels more manageable and obviously still purposeful, still feeling very needed.
    It is far less eventful socially as am busy with elderly parents and babysitting 8 grandchildren aged 3 to 14. Plus tiredness has me feeling happy to do nothing at the end of a day, except watch TV.
    My blood tests are at normal levels ,have gone thru menopause without too many difficulties but have experienced increasing tiredness over last 10 years..
    Could be sleep related, but am sleeping OK now .it varies depending on a mixture of different variables, diet, exercise or emotional worries.
    I did experience 2 frozen shoulders which contributed greatly to sleep problems due to the pain at night. They are resolved now and sleeping OK.
    I often wondered about the effects of long term use of tegretol and do I need to still be on it although
    I think it has been beneficial for me.
    The negative emotional aspects of original family attitudes , now distant relations which has me feeling very separate and on the outside, still affect me however.
    Ivw been a divorced busy, now retired nurse /musician, not too financial, and now grandmother to 8 lovely children.
    My elderly parents in their 90s one in nursing home and one coping on own, are of further concern and while being the only daughter with 4 brothers further inflates my” carer” obligations within my family.
    Is there a safer option to Tegretol and how easy would it be to wean from this medication to another more natural alternative?
    I did try once to wean slowly by 50mg but an active mind and emotions persisted after a few weeks so returned to 200 mgs.
    The information refers to skin disorders. Would that include skin cancers by any chance? as have had minor excisions of BCCs and SCC s in recent years. Any relation to Tegretol I wonder.
    I worry that there may possibly be a connection as I think I read that Tegretol and too much sun exposure are not advised. So have been fairly careful and used protection methods.
    Maybe just that I had too much sun as a child.
    I’m 61.
    With thanks
    Judy

    Reply
  2. prostate pain

    Heya i am for the primary time here. I came across this board and I to find It really helpful & it helped me out much. I hope to offer something back and help others such as you helped me.

    Reply

Leave a Reply

Archives

Contact CCHR Florida

109 N. Fort Harrison Ave.
Clearwater, Florida 33755
Tel: 1-800-782-2878